Thunderstorm Wind, Powell
- When
- July 6, 8:00 PM EST
- Where
- Powell County, 9 mi SE of Stanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -83.750
Numerous large tree limbs were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 5:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 600 PM EDT TUE JUL 6 2004 .DISCUSSION... 21Z SFC ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE OVER LAKE MICHIGAN WITH A COLD FRONT RUNNING SOUTHWEST THROUGH STL TO SOUTHWEST ARKANSAS. A WARM FRONT IS STRETCHED FROM THIS RUNNING NORTH OF KENTUCKY AND ARCING DOWN INTO WEST VIRGINIA. EAST KENTUCKY IS AGAIN IN THE WARM SECTOR WITH TEMPERATURES IN THE UPPER 80S AND DEWPOINTS IN THE UPPER 60S AND LOWER 70S. AS A RESULT...INSTABILITY OVER EAST KENTUCKY IS QUITE HIGH. AFTER A DAY OF STRONG HEATING AND FEW CLOUDS...ORGANIZED THUNDERSTORMS HAVE DEVELOPED OVER WESTERN AND CENTRAL KENTUCKY...SLOWLY WORKING EAST. AHEAD OF THESE MORE ISOLATED STRONG TO SEVERE STORMS HAVE DEVELOPED OVER NORTHERN TENNESSEE AND ARE THREATENING TO LIFT NORTH INTO EAST KENTUCKY. A WATCH BOX IS UP JUST TO THE WEST OF OUR AREA WITH EASTWARD EXPANSION POSSIBLE AS THE STORMS ARE COMING THIS WAY WITH NO SIGNS OF WEAKENING. THE MODELS CONTINUE IN GOOD AGREEMENT WITH THE DEEPENING OF THE UPPER TROUGH THROUGH THE GREAT LAKES WHEN IT CLOSES OFF AND ROLLS EAST BY THURSDAY NIGHT. IN THE WAKE OF THIS...THE SUBTROPICAL RIDGE WILL BUILD NORTH FROM THE DEEP SOUTH AND UP INTO THE OHIO VALLEY. THE GFS IS STRONGER WITH THIS RIDGE WHILE THE ETA IS WEAKER... ESPECIALLY FRIDAY NIGHT. THE ETA ALSO HAS A MORE PROMINENT AREA OF WEAKNESS ALONG THE NORTHWESTERN GULF COAST THAN THE GFS. THIS PROBABLY CONTRIBUTES TO ITS WEAKER RIDGE HEADING INTO THIS WEEKEND. BASED ON CONTINUITY WILL LEAN MORE TOWARD THE GFS SOLUTION IN THE EXTENDED. THIS RIDGE DOES BEGIN TO BREAK DOWN FROM THE NORTHEAST BY MONDAY WITH SHORTWAVES CRESTING THE TOP OF IT AND SLIDING EAST SOUTHEAST INTO WEST VIRGINIA. THE RIDGE THEN APPEARS TO STRENGTHEN OVER THE DESERT SOUTHWEST ALLOWING FOR MORE WEAKNESS ALOFT IN THE OHIO VALLEY TUESDAY. SENSIBLE WEATHER WILL AGAIN FEATURE AN ACTIVE EVENING AROUND EAST KENTUCKY AS THE CURRENT CONVECTION OVER CENTRAL KENTUCKY AND NORTHERN TENNESSEE HEADS THIS WAY. WITH THE LOSS OF DAYLIGHT IN A COUPLE OF HOURS...THESE STORMS SHOULD DIE OUT QUICKLY...PROVIDED THAT A COLD POOL DOES NOT DEVELOP. ACCORDINGLY...HAVE CODED UP THE GRIDS WITH A LATE EVENING/EARLY MORNING LULL IN THE ACTIVITY BEFORE IT INCREASES AGAIN TOWARDS DAWN AHEAD OF THE COLD FRONT. THIS FRONT WILL SLOWLY CROSS EAST KENTUCKY DURING THE DAY WEDNESDAY WITH SHOWERS AND THUNDERSTORMS A GOOD BET. SHOWERS OR A THUNDERSTORM ...WILL LINGER WITH THE FRONT INTO WEDNESDAY NIGHT ACROSS FAR SOUTHEAST KENTUCKY. HIGH PRESSURE WITH DRIER AIR THEN PUSHES INTO THE OHIO VALLEY...CLEARING OUT THE HIGH HUMIDITY FOR A DAY OR SO. UNFORTUNATELY...THIS HIGH PRESSURE AREA WILL MODERATE QUICKLY WITH TEMPERATURES BACK INTO THE UPPER 80S FOR THE WEEKEND WITH MOISTURE RETURNING AS WELL. GOING WITH THE GFS SOLUTION...THE UPPER RIDGE SHOULD BE STRONG ENOUGH TO KEEP THE CONVECTION TO A MINIMUM THROUGH SUNDAY. AS THE RIDGE BREAKS DOWN...HEADING INTO THE THE NEW WORK WEEK...WE WILL HAVE A BETTER CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. MOS TEMPS CAME IN SIMILAR THROUGH THE PERIOD...ESPECIALLY THE MET AND MAV. DID NOT STRAY FAR EXCEPT TO NOT GO AS COOL AS THE MAV NUMBERS WEDNESDAY NIGHT. FOR POPS...LIKED THE MID RANGE VALUES IN THE MOS TONIGHT AND WEDNESDAY...PREFER THE LOWER POPS IN THE MAV FOR WEDNESDAY NIGHT AND THURSDAY. AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE FAIRLY DECENT EXCEPT...AGAIN...FOR WEDNESDAY/S RAIN COOLED HIGHS... DID FINE TUNE SOME TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS THROUGH MOST PERIODS. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH AGAIN THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE POSSIBILITY OF AN EVENING MCS TONIGHT. ONLY TWEAKED THE REMAINDER ...ALLOWING FOR A FEW MORE CLOUDS TO WORK IN FROM THE SOUTH THIS WEEKEND THAN WE HAD IN THERE BEFORE. && .PREV DISCUSSION... 1200 PM EDT TUE JUL 6 2004 UPDATE ALREADY OUT. TEMPS FOR THE MOST PART WERE RUNNING COOLER THAN MOS FOR TODAY/S HIGHS...BUT A LITTLE WARMER THAN TEMPS ALREADY IN GRIDS. WITH 850MB TEMPS NEAR 20C...AND ONLY PC SKIES DEVELOPING WITH THE HEAT OF THE DAY...RAISED TEMPS ENOUGH TO PUSH CATEGORIES IN ZONES UP ONE THROUGHOUT. IN ADDITION...ALTHOUGH SPOTS ARE A LITTLE COOLER THAN MOS AT JKL AND LOZ...AND QUITE A BIT AT SME...CU HAS BEEN SLOW TO DEVELOP GIVEN HIGH CONVECTIVE TEMPS. FEEL THIS WILL ALLOW FOR A BETTER REBOUND OVERALL. ADJUSTED CLOUD COVER IN FOR THIS SAME REASON. 439 AM EDT TUE JUL 6 2004 ONLY MADE A FEW MINOR ADJUSTMENTS TO FORECAST. DECIDED TO UP POPS SLIGHTLY IN NORTHERN CWA FOR EARLY THIS MORNING TO ACCOUNT FOR PASSING MCS. SKIES CLEARED QUITE A BIT MORE THAN ORIGINALLY ANTICIPATED OVERNIGHT...SO HAD TO TWEAK MORNING TEMPS AND AFTERNOON MAX TEMPS DOWN A FEW DEGREES...TO ACCOUNT FOR ADDITIONAL RADIATIONAL COOLING. MESOETA PUSHES FRONT THROUGH SOMETIME LATE WEDNESDAY AFTERNOON. MODEL SOUNDINGS STILL SHOWING DECENT INSTABILITY AND MOISTURE FEED FOR WEDNESDAY AFTERNOON...SO DECIDED TO GO WITH HIGH CHANCE POPS AS COLD FRONT PUSHES ACROSS THE STATE. MESOETA TIME HEIGHT CROSS SECTIONS SHOWING AREA OF LIFT WITH A NEAR SATURATED ATMOSPHERE FOR WEDNESDAY AFTERNOON AS WELL. LIFT ASSOCIATED WITH APPROACHING FRONT COUPLED WITH AFTERNOON HEATING...SHOULD ALLOW FOR CONVECTIVE INITIATION. PWS OF 1.25 TO 1.75 INCHES ALSO SHOWING UP IN ETA SOUNDINGS FOR DAY 3...SO POTENTIAL FOR HEAVY RAIN WILL EXISTS WITH ANY ORGANIZED STORMS THAT FORM ALONG AND AHEAD OF THE FRONT. GFS AND MESOETA NOT IN GOOD AGREEMENT RIGHT NOW ON SPEED OF FRONTAL PASSAGE. GFS HAS FRONT LINGERING ACROSS EASTERN KENTUCKY WELL INTO THURSDAY AFTERNOON...WITH AMPLIFIED AREA OF PRECIP ALONG THE BOUNDARY...ESPECIALLY FROM 18Z WED THROUGH 00Z THUR. DID NOT LIKE THE QUICKER MESOETA SOLUTION FOR FRONTAL PASSAGE...SO WENT WITH A BLEND OF MESOETA AND GFS...LEANING MORE TOWARD THE GFS SOLUTION. 1225 AM EDT TUE JUL 6 2004 UPDATED FORECAST TO DROP POPS AROUND MIDNIGHT...THEN INCREASE TO SLIGHT POPS TOWARD DAWN AS NEXT MCS HEADS IN THIS DIRECTION. THINK THAT ONLY VERY SMALL CHANCE WE WILL GET ANYTHING OUT OF THIS SINCE WE WERE WORKED OVER PRETTY WELL EARLIER IN THE EVENING AND THE WIND PROFILE IS NOT IMPRESSIVE. YET...THERE IS STILL SOME CHANCE THAT IT WILL HOLD TOGETHER...AND KNOWING THAT WE STILL HAVE SOME RESIDUAL BOUNDARIES LURKING IN THE AREA...THIS MIGHT HELP TO KEEP SOMETHING GOING. && .JKL...NONE. && PIEPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT TUE JUL 6 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070855- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 505 AM EDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON ON WEDNESDAY...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY AFTERNOON. RICHEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL WHITLEY CITY 36.72N 84.48W
07/06/2004 1.00 INCH MCCREARY KY TRAINED SPOTTER
HAIL WAS ONGOING
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG STEARNS 36.69N 84.48W
07/06/2004 MCCREARY KY TRAINED SPOTTER
SEVERAL TREES BLOWN DOWN
0556 PM TSTM WND DMG WHITLEY CITY 36.72N 84.48W
07/06/2004 MCCREARY KY TRAINED SPOTTER
SEVERAL TREES BLOWN DOWN
0600 PM TSTM WND DMG WIBORG 36.81N 84.49W
07/06/2004 MCCREARY KY TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS SNAPPED
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 2 SE KEAVY 36.98N 84.14W
07/06/2004 1.50 INCH LAUREL KY PUBLIC
HAIL WAS ONGOING
0655 PM HAIL KEAVY 37.00N 84.17W
07/06/2004 1.75 INCH LAUREL KY FIRE DEPT/RESCUE
SEVERAL TREES DOWN AS WELL
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
749 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG CRANES NEST 36.99N 83.88W
07/06/2004 KNOX KY EMERGENCY MNGR
NUMEROUS TREES DOWN
&&
PGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 1 E LEROSE 37.48N 83.60W
07/06/2004 OWSLEY KY LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR HIGHWAY 30 W
&&
PGThe Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous large tree limbs were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417313.